Ask a doctor

Can Injectable Fillers Be Safely Used to Plump Up Depressed Skin After Cortisone Injections for Cystic Acne?

A month ago I broke out with cysts all over my chin so my derm injected them with cortisone. Now I have 2 small and 1 very large hollow areas in my face. Should I use temporary injectable fillers like restalyne, juvaderm, etc? Will they inhibit the regrowth of collagen in the spots or do anything else bad to them? The length of time they last seems perfect bc the collagen should reform in ~6 mos. Which one is best to use for this? Should my dermatologist or a plastic surgeon do this? thanks!

Doctor Answers (2)

Injectable Fillers work well for filling indentations after cortisone injections.

+1

Skin indentations may occur as a result of cortisone (steroid) injections. When this occurs, the skin becomes thinned, and these indentations may be filled. The injection is a superficial one, and very little filler is needed to produce an improved result. You may want to discuss this with your dermatologist.

In my practice, I prefer to use Silikon-1000, an off-label filler for permanent results.

Hope this helps.

Dr. Joseph

Web reference: http://ericmjoseph.com/index.cfm/PageID/4247

West Orange Facial Plastic Surgeon
5.0 out of 5 stars 255 reviews

Fillers can work

+1

One of the possible side effects of cortisone injections is iatrogenic lipoatrohy. Sometimes, if the injections are done a little to deep, into the sub-cutaneous fat, and the steroid will chew up the fat. This dimple does correct itself as the fat regenerates. However, this can take up to six months.

There is also the possibility that the cyst itself would have resulted in scarring...they obviously can do that.

Filler is a fine solution to this problem as the filler will replace the fat. Either a dermatologist or plastic surgeon should be be able to accomplish this for you.

Another suggetion would be to consider fat grafting replacement. Some physicians can perform this intra-orally. This is even more natural since, rather than filling in the area with hyaluroinic acid ( or collagen, if you want to use one of those long-neglected tools) you are filling the area with your own fat. Justw something to consider.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...